Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Inadvertent Iodine Excess Causing Thyrotoxic Hypokalemic Periodic Paralysis

Inadvertent Iodine Excess Causing Thyrotoxic Hypokalemic Periodic Paralysis The recent interesting article by Ohye et al1 addressed the continuing problem of nonprescribed and occult medication use. I applaud the scientific dedication of the 2 lead authors who took it upon themselves to ingest the implicated tablets, which have been analyzed to contain portions of tetraiodothyronine (T4) and triiodothyronine (T3). Most would have been convinced without the need to take this extra step, which is unnecessary for 2 reasons. The first is that data on the pharmacokinetic of T3 and T4 are well established.2 The 34 μg to 45 μg of T4 would have few biological effects owing to the binding of T4 to circulating proteins. As the half-life of T4 is 7 to 10 days, a good 4 to 6 weeks of consistent T4 ingestion would need to occur to ensure a therapeutic level. The elevated T3 level is consistent with its short half-life, and the dose approximates that used therapeutically. Thus, its transient use is reflected biologically in a mild reduction in thyroid-stimulating hormone level. The second reason is the effect of self-testing, which may unmask other unheralded medical conditions, particularly that which is specific to my and the authors’ heritage. This is best highlighted in the following clinical vignette. A 35-year-old male triathlete of Asian descent was seen for recurrent weakness in both lower limbs, particularly at night and after exercise. He was previously generally healthy with no thyroid disease. Findings from clinical examination showed a thin, fit-looking man who weighed 58 kg and was 1.68 m tall (body mass index [calculated as weight in kilograms divided by the square of height in meters], approximately 20). His resting pulse rate was 92 beats/min with a mild peripheral tremor and brisk reflexes but no goiter. His potassium level was 1.8 mmol/L; thyrotropin, 0.05 mIU/L; free T4, 2.4 ng/dL (30.7 pmol/L) (reference range, 0.8-1.9 ng/dL [10.0-24.5 pmol/L]); and free T3, 577.9 pg/dL (8.9 pmol/L) (reference range, 246.8-441.6 pg/dL [3.8-6.8 pmol/L]). His serum thyroglobulin level was 109.5 ng/mL (reference range, <32 ng/mL), and his thyroid pertechnetate uptake scan was markedly reduced. On further questioning, he admitted to taking 5, sometimes up to 10, kelp tablets daily in the belief that they would improve his general strength and endurance. According to the product information, each tablet contains approximately 50 μg of iodine. His urinary iodine excretion was consistent with iodine overload at 155 μg/L (urinary iodine repletion status, >100 μg/L). His periodic weakness disappeared after he was advised to cease self-administering the tablets. At 6-month follow-up, he was euthyroid both clinically and biochemically with a serum potassium level of 4.1 mEq/L. This voluntary T4 and T3 challenge test is not new and historically was well described by Shinosaki in 1925.3 Large doses of thyroid extract were experimentally given to 7 patients (with controls) with a clinical history of periodic paralysis. The result was a definite increase in the frequency and severity of the paralytic attacks. Correspondence: Dr Tran, Department of Clinical Chemistry, Hunter Area Pathology Service, John Hunter Hospital, Locked Bag No 1, Newcastle, New South Wales 2310, Australia (huy.tran@hnehealth.nsw.gov.au). References 1. Ohye HFukata SKanoh M et al. Thyrotoxicosis caused by weight-reducing herbal medicines. Arch Intern Med 2005;165831- 834PubMedGoogle ScholarCrossref 2. Larsen PRDavies TFSchlumberger M-JHay ID Thyroid physiology and diagnostic evaluation of patients with thyroid disorders. Larsen PRKronenberg MHMelmed SPolonsky SKeds Williams Textbook of Endocrinology 10th ed. Philadelphia, Pa WB Saunders Co2003;331- 365Google Scholar 3. Shinosaki T Klinische studien uber die periodische extremitatenlahmung. Ztschr Neurol Psychiat 1925;100564Google Scholar http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Inadvertent Iodine Excess Causing Thyrotoxic Hypokalemic Periodic Paralysis

Archives of Internal Medicine , Volume 165 (21) – Nov 28, 2005

Inadvertent Iodine Excess Causing Thyrotoxic Hypokalemic Periodic Paralysis

Abstract

The recent interesting article by Ohye et al1 addressed the continuing problem of nonprescribed and occult medication use. I applaud the scientific dedication of the 2 lead authors who took it upon themselves to ingest the implicated tablets, which have been analyzed to contain portions of tetraiodothyronine (T4) and triiodothyronine (T3). Most would have been convinced without the need to take this extra step, which is unnecessary for 2 reasons. The first is that data on the pharmacokinetic...
Loading next page...
 
/lp/american-medical-association/inadvertent-iodine-excess-causing-thyrotoxic-hypokalemic-periodic-RKjjZdYEl0
Publisher
American Medical Association
Copyright
Copyright © 2005 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.165.21.2536-a
Publisher site
See Article on Publisher Site

Abstract

The recent interesting article by Ohye et al1 addressed the continuing problem of nonprescribed and occult medication use. I applaud the scientific dedication of the 2 lead authors who took it upon themselves to ingest the implicated tablets, which have been analyzed to contain portions of tetraiodothyronine (T4) and triiodothyronine (T3). Most would have been convinced without the need to take this extra step, which is unnecessary for 2 reasons. The first is that data on the pharmacokinetic of T3 and T4 are well established.2 The 34 μg to 45 μg of T4 would have few biological effects owing to the binding of T4 to circulating proteins. As the half-life of T4 is 7 to 10 days, a good 4 to 6 weeks of consistent T4 ingestion would need to occur to ensure a therapeutic level. The elevated T3 level is consistent with its short half-life, and the dose approximates that used therapeutically. Thus, its transient use is reflected biologically in a mild reduction in thyroid-stimulating hormone level. The second reason is the effect of self-testing, which may unmask other unheralded medical conditions, particularly that which is specific to my and the authors’ heritage. This is best highlighted in the following clinical vignette. A 35-year-old male triathlete of Asian descent was seen for recurrent weakness in both lower limbs, particularly at night and after exercise. He was previously generally healthy with no thyroid disease. Findings from clinical examination showed a thin, fit-looking man who weighed 58 kg and was 1.68 m tall (body mass index [calculated as weight in kilograms divided by the square of height in meters], approximately 20). His resting pulse rate was 92 beats/min with a mild peripheral tremor and brisk reflexes but no goiter. His potassium level was 1.8 mmol/L; thyrotropin, 0.05 mIU/L; free T4, 2.4 ng/dL (30.7 pmol/L) (reference range, 0.8-1.9 ng/dL [10.0-24.5 pmol/L]); and free T3, 577.9 pg/dL (8.9 pmol/L) (reference range, 246.8-441.6 pg/dL [3.8-6.8 pmol/L]). His serum thyroglobulin level was 109.5 ng/mL (reference range, <32 ng/mL), and his thyroid pertechnetate uptake scan was markedly reduced. On further questioning, he admitted to taking 5, sometimes up to 10, kelp tablets daily in the belief that they would improve his general strength and endurance. According to the product information, each tablet contains approximately 50 μg of iodine. His urinary iodine excretion was consistent with iodine overload at 155 μg/L (urinary iodine repletion status, >100 μg/L). His periodic weakness disappeared after he was advised to cease self-administering the tablets. At 6-month follow-up, he was euthyroid both clinically and biochemically with a serum potassium level of 4.1 mEq/L. This voluntary T4 and T3 challenge test is not new and historically was well described by Shinosaki in 1925.3 Large doses of thyroid extract were experimentally given to 7 patients (with controls) with a clinical history of periodic paralysis. The result was a definite increase in the frequency and severity of the paralytic attacks. Correspondence: Dr Tran, Department of Clinical Chemistry, Hunter Area Pathology Service, John Hunter Hospital, Locked Bag No 1, Newcastle, New South Wales 2310, Australia (huy.tran@hnehealth.nsw.gov.au). References 1. Ohye HFukata SKanoh M et al. Thyrotoxicosis caused by weight-reducing herbal medicines. Arch Intern Med 2005;165831- 834PubMedGoogle ScholarCrossref 2. Larsen PRDavies TFSchlumberger M-JHay ID Thyroid physiology and diagnostic evaluation of patients with thyroid disorders. Larsen PRKronenberg MHMelmed SPolonsky SKeds Williams Textbook of Endocrinology 10th ed. Philadelphia, Pa WB Saunders Co2003;331- 365Google Scholar 3. Shinosaki T Klinische studien uber die periodische extremitatenlahmung. Ztschr Neurol Psychiat 1925;100564Google Scholar

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Nov 28, 2005

Keywords: hypokalemic periodic paralysis,iodine

References